Colorado, 2014

Damaging Winds in Colorado, June 26, 2014

June 26, 2014 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorms produced intense winds across parts of Denver, Morgan and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense winds across parts of Denver, Morgan and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 26, 10:06 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 26, 10:06 AM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT THU JUN 26 2014

.UPDATE...
ISSUED AT 1106 AM MDT THU JUN 26 2014

WILL MAKE SOME MINOR CHANGES TO THE FORECAST THROUGH THIS
AFTERNOON AND EVENING. POPS ACROSS THE PLAINS LOOK TOO LOW FOR
THESE TWO PERIODS. SURFACE ANALYSES SHOWS THE LOWEST SURFACE
PRESSURES AND LEE TROUGH RIGHT UP AGAINST THE EASTERN FOOTHILLS.
THIS WILL ALLOW SOUTHEASTERLY WINDS TO DEVELOP AND STRENGTHEN
UNTIL THE TROUGH MOVES EASTWARD LATER THIS EVENING. THE LATEST RAP
MODEL RUNS SHOW COMPUTED CAPS OF GREATER THAN 1000 J/KG JUST TO
THE EAST OF THE I-25 CORRIDOR WITH VALUES ABOVE 3000 J/KG AT TIMES
TO THE NORTHEAST DURING THE AFTERNOON AND EVENING. SURFACE DEW
POINTS ARE IN THE UPPER 50S AND LOW 60S LATE THIS MORNING. WITH
AN UPPER TROUGH DEVELOPING OVER UTAH THROUGH THIS AFTERNOON...A
SLIGHT INCREASE IN SOUTHWESTERLY FLOW AT MID-LEVELS IS EXPECTED
WHICH COULD MOVE SOME DRIER AIR OUT OF THE MOUNTAINS AND INTO THE
DENVER AREA. THIS WOULD SET UP A DRYLINE BOUNDARY JUST EAST OF THE
METRO AREA...SIMILAR TO YESTERDAY AFTERNOON. STEERING WINDS ALOFT
WILL ONLY BE ABOUT 20 KNOTS...SO AS THUNDERSTORMS DEVELOP...THEIR
EASTWARD PROGRESSION WILL BE RATHER PEDESTRIAN...ALLOWING FOR SOME
LOCALLY HEAVY RAINFALL ALONG WITH THE HAIL AND GUSTY WINDS. WILL
BUMP UP POPS ACROSS THE PLAINS TO THE SCATTERED CATEGORY FOR THIS
AFTERNOON AND EVENING.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 330 AM MDT THU JUN 26 2014

LOOKS LIKE TODAY SHOULD BE SIMILAR TO WEDNESDAY AS REGARDS
CONVECTIVE DEVELOPMENT. SYNOPTIC SCALE ENVIRONMENT SHOULD BE
SOMEWHAT FAVORABLE OVER THE WESTERN SECTIONS OF THE AREA
THROUGHOUT THE PERIOD AS FORECAST QG VERTICAL MOTIONS ARE WEAKLY
ASCENDING THERE. OVER THE NORTHEAST PLAINS PRETTY DECENT SUBSIDENT
FLOW IS FORECAST THROUGH MUCH OF THE DAY WITH BETTER ASCENDING
MOTION LATER IN THE AFTERNOON AND INTO THE EVENING. THERMODYNAMICS
WILL AGAIN FAVOR AREAS EAST OF THE URBAN CORRIDOR BY AFTERNOON AS
HIGH CAPES SHOWN EARLY UP AGAINST THE MOUNTAINS DIMINISH AS THE
SHALLOW LAYER OF MOISTURE MIXES OUT. VERTICAL WIND PROFILES REMAIN
DECENT OUT ACROSS THE PLAINS AS WELL. CONSEQUENTLY THE SEVERE
WEATHER THREAT SHOULD BE CONFINED TO THE FAR NORTHEASTERN COUNTIES
THIS AFTERNOON AND EVENING. CONVECTIVE ACTIVITY OVER THE URBAN
CORRIDOR LOOKS TO BE OF THE DRY MICROBURST VARIETY BASED ON
FORECAST SOUNDINGS AND WITH GPS MEASURED PRECIPITABLE WATER
VALUES DOWN 0.10 TO 0.15 FROM 24 HOURS AGO FLOODING THREAT SEEMS
MINIMAL IN THE MOUNTAINS...FOOTHILLS AND URBAN CORRIDOR. WHERE THE
SEVERE THREAT EXISTS FURTHER EAST HEAVY RAINS AND POTENTIAL
FLOODING ARE ALSO POSSIBLE WITH THE CONVECTION THAT DEVELOPS
THERE. MODELS SUGGEST SOME PRECIPITATION CHANCES WILL CONTINUE
THROUGH THE NIGHT IN THE MOUNTAINS AS THE UPPER TROUGH APPROACHES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 118 AM MDT THU JUN 26 2014

THE UPPER TROUGH WILL BE SHEARING ACROSS THE NORTHERN ROCKIES ON
FRIDAY INTO EARLY SATURDAY. LIFT AND COOLER AIR ALOFT ASSOCIATED
WITH THE TROUGH WILL ALLOW AT LEAST ISOLATED THUNDERSTORMS TO
DEVELOP OVER MOST OF THE CWA...WITH HIGHEST POPS OVER THE
MOUNTAINS AND CLOSER TO THE WYOMING BORDER. SPC OUTLOOK OF SEVERE
LOOKS REASONABLE FOR FAR NORTHEAST COLORADO FOR FRIDAY AFTERNOON
AND EVENING. TEMPERATURES WILL BE A BIT COOLER ON FRIDAY WITH
INCREASED CLOUDS.

DRY DOWNSLOPE FLOW WILL TAKE HOLD BEHIND THE TROUGH ON SATURDAY.
AND CONTINUE SUNDAY. TEMPERATURES WILL ALSO INCREASE INTO THE
LOWER TO MIDDLE 90S ON THE PLAINS ON SUNDAY.

A WEAK COOL FRONT WILL DROP TEMPS BACK INTO THE 80S ON
MONDAY...LOOKS LIKE THE PLAINS WILL REMAIN STABLE...BUT SOME
MOISTURE MAY BEGIN TO INFILTRATE OVER THE MOUNTAINS. AS THE RIDGE
BUILDS ALOFT TUESDAY AND WEDNESDAY THE MOISTURE IS EXPECTED TO
INCREASE UNDER THE RIDGE...WITH THUNDERSTORMS AGAIN OVER THE
MOUNTAINS...AND SPREADING TO THE PLAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1106 AM MDT THU JUN 26 2014

THE MOST SIGNIFICANT THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE
EAST OF KDEN THROUGH THE AFTERNOON AND EVENING...SO WILL STICK
WITH VCTS IN THE NEXT TAF ISSUANCE. ANY SHOWERS THAT MOVE OVER THE
DENVER AREA WILL PROBABLY BE HIGH-BASED IN NATURE WITH SOME
MICROBURSTS POSSIBLE. OUTFLOW BOUNDARIES FROM HEAVIER STORMS TO
THE EAST LATER IN THE EVENING COULD BRING EAST AND SOUTHEASTERLY
WINDS TO THE AREA THROUGH THE EVENING. DO NOT SEE MUCH OTHER
AVIATION IMPACTS THROUGH FRIDAY MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DANKERS
SHORT TERM...ET
LONG TERM...RTG
AVIATION...DANKERS
Hazardous weather outlook, Jun 26, 10:12 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1112 AM MDT THU JUN 26 2014

COZ030>051-271715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1112 AM MDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND EVENING OVER MOST OF THE PLAINS. SOME OF THESE
STORMS COULD BECOME STRONG AND/OR SEVERE TO THE EAST OF A FORT
MORGAN TO LIMON LINE. LARGE HAIL AND HEAVY RAINS WILL BE THE MAIN
THREAT FROM THE THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING.
OVER THE MOUNTAINS...FOOTHILLS AND I-25 CORRIDOR...THE LOW LEVELS
OF THE AIRMASS ARE EXPECTED TO DRY OUT DURING THE DAY...LEADING TO
HIGH-BASED THUNDERSTORMS. THESE STORMS WILL NOT PRODUCE MUCH RAIN
BUT COULD PRODUCE BRIEF GUSTY WINDS TO 45 MPH OR SO.

AN UPPER LEVEL LOW PRESSURE AREA WILL BE APPROACHING THE STATE
LATER TONIGHT. SOME SHOWER AND THUNDERSTORM ACTIVITY MAY PERSIST
INTO THE NIGHT TIME HOURS IN THE HIGH COUNTRY AS THIS SYSTEM
APPROACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL TROUGH WILL PASS ACROSS NORTHERN COLORADO ON
FRIDAY...BRINGING SLIGHTLY COOLER TEMPERATURES AND AN INCREASING
CHANCE OF THUNDERSTORMS TO MUCH OF NORTHEAST COLORADO. A DRIER AND
WARMER WESTERLY FLOW ALOFT WILL THEN RETURN TO THE OUTLOOK AREA
SATURDAY AND SUNDAY. COOLER AIR WILL SPREAD ACROSS THE NORTHEAST
PLAINS MONDAY AS A FRONT MOVES INTO THE REGION. THUNDERSTORMS WILL
AGAIN BE POSSIBLE OVER MOST OF THE FORECAST AREA TUESDAY AND
WEDNESDAY WITH SEASONAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT SINCE THE
STRONGEST STORMS WILL BE WELL EAST OF THE I-25 URBAN CORRIDOR.

In the hours before

Special weather statement, Jun 26, 2:37 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT THU JUN 26 2014

COZ040-045-262200-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
337 PM MDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE...EAST CENTRAL
DENVER AND WESTERN ADAMS COUNTIES UNTIL 400 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTERN DENVER INTERNATIONAL AIRPORT...OR 14 MILES NORTHEAST OF
DENVER...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN DENVER...NORTHERN AURORA...NORTHEASTERN COMMERCE CITY...
BRIGHTON...DENVER INTERNATIONAL AIRPORT AND D.I.A. TERMINAL AND
CONCOURSES.

LAT...LON 3974 10476 3989 10488 4000 10457 3979 10434
TIME...MOT...LOC 2137Z 245DEG 37KT 3985 10473

KRIEDERMAN

The radar

The Denver radar (KFTG), 17 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
June 26, 2:40 PM MST
Where
Denver County, 9.32 mi ENE of (Den)denver Intl Arp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.840, -104.730

Thunderstorm Wind, Morgan

When
June 26, 5:55 PM MST
Where
Morgan County, Ft Morgan Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.330, -103.800

Thunderstorm Wind, Washington

When
June 26, 6:20 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
52 kt (60 mph) measured gust
Reported by
County Official
Coordinates
40.160, -103.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527470, 527472, 527471.